Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 221, NWS Wichita, KS

August 7, 2023Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2023, 9:16 PM CDT for Barton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 9:16 PM CDT (02:16 UTC)
Expired
Aug 7, 2023, 9:56 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:47 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 6:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Mon Aug 7 2023

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday night)
Issued at 258 PM CDT Mon Aug 7 2023

Forecast Highlights:

* Another round of high plains elevated storms expected to dive SE
  across south central KS late tonight.

* ALERT...Potential for a  more significant (strong/severe) complex
  of storms Tue night thru early Wed.

* Dry and seasonal the rest of the work week.

Dry and seasonal conditions prevail across the area this afternoon.
Decent mid level warm advection is expected across the high plains
this evening, with upslope flow leading to another round of
showers/storms expected to develop over the high plains.  This area
of storms will probably trek to the E-SE, potentially affecting
areas SW of a KHUT to KICT to KWLD line, or mainly south central KS
overnight or early on Tue. As the storms move in, a few strong
storms are possible with small hail and gusty winds.

After a few morning showers along the KS/OK border early on Tue,
most of the daylight hours will be dry. Current satellite water
vapor imagery shows a rather healthy looking upper level system
moving into the Pacific NW. Models are fairly consistent with this
system tracking across the Rockies and ejecting out into the central
plains for Tuesday night into Wednesday. Storms should initially
develop within the moist low level upslope regime across the high
plains Eastern CO/Wrn Neb late Tue afternoon/evening. This activity
will spread east-southeast late Tue evening/Tue nights likely
growing upscale into a forward propagating complex of storms (MCS),
given projected strength of the low level jet feeding the complex of
storms. GFS shows Bulk shear of 55 to 60 kts and moderate
instability located ahead of its expected path, supporting a long-
lived, fast moving MCS with damaging to very damaging winds(60 to 75
mph) possible. Would not be surprised to see SPC expand its enhanced
risk towards Cen KS with later updates. Propagation vectors off the
NAM/WRF and latest Hi-Rez model solutions suggest the MCS may take a
similar path to the one that moved across the area last Sat
night/early Sunday, mainly between highway 56 and highway 50,
potentially clipping the north side of the ICT metro area.

The strength of the complex early on Wed, and any convective
outflows/bubble high created from Tuesday nights activity has the
potential to disrupt the recovery/setup for Wednesday afternoon as
the main shortwave makes progress across the area.  If recovery can
occur, than severe weather may be possible again on Wed over the
Flint Hills and SE KS for Wed afternoon. OR the severe chance may
shift further east, if recovery is delayed. For now will keep chance
pops in for SE KS for Wed afternoon.

Ketcham

.LONG TERM...(Friday through Monday)
Issued at 258 PM CDT Mon Aug 7 2023

Models show a mainly west/northwest flow regime aloft persisting
over the region for the end of the week, which looks to keep daytime
highs closer to seasonal normals for Aug. This period looks to
remain mostly dry with models showing a possible upper level wave
migrating through the northwest flow regime on Friday or Saturday.
This upper wave could bring the next chance of storms to the area.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 642 PM CDT Mon Aug 7 2023

Expecting a complex or two of thunderstorms to progress southeast
across generally the western half of Kansas this evening and
overnight. Based on the latest observational and model trends,
thinking the eastern fringe of these storm chances could impact
locations generally along and west of the I-135 corridor,
including Russell, Great Bend, Salina, Hutchinson, and Wichita.
Included TEMPO TSRA at Russell and Great Bend where the highest
confidence exists.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  90  70  88 /  30  30  50  30
Hutchinson      65  90  67  87 /  30  20  50  20
Newton          65  89  69  87 /  20  20  60  30
ElDorado        66  89  69  86 /  20  20  50  40
Winfield-KWLD   66  89  71  89 /  30  30  50  20
Russell         63  88  64  84 /  40  20  60  30
Great Bend      62  87  64  83 /  40  20  60  20
Salina          65  91  68  86 /  20  20  60  40
McPherson       64  90  66  86 /  20  20  60  30
Coffeyville     67  91  71  90 /  10  30  50  50
Chanute         66  90  71  87 /  10  20  50  60
Iola            65  90  69  84 /  10  10  50  60
Parsons-KPPF    66  91  71  89 /  10  20  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Aug 7, 8:40 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
840 PM CDT Mon Aug 7 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
840 PM CDT Mon Aug 7 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex or two of showers and thunderstorms may impact portions
of central and south-central Kansas overnight, mainly along and west
of I-135. Strong to severe storms are possible, especially across
central Kansas before midnight. The primary threats will be dime to
quarter size hail, and winds of 50 to 65 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A complex of thunderstorms is expected to race eastward across the
region on Tuesday night. Severe weather is likely over central
Kansas with damaging winds of 70 to 75 mph and dime to quarter size
hail. The primary severe threat is north of a line from Hutchinson
to Emporia.

Additional thunderstorm chances are possible on Wednesday, Friday
and Saturday across the region. There is a conditional chance of
severe storms east of the Kansas turnpike on Wednesday afternoon.
Strong to severe storms are also possible Friday and Saturday.

Heat indices may approach 105 on Friday across much of central,
south-central, and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:37 PM CDTSevere Thunderstorm WarningICTBarton19 min
Aug 7, 9:57 PM CDTSpecial Weather StatementICTBarton33 min
Aug 7, 10:39 PM CDTSpecial Weather StatementICTReno36 min
Aug 7, 11:08 PM CDTSpecial Weather StatementICTKingman37 min
Aug 7, 11:38 PM CDTSpecial Weather StatementICTSumner37 min
Aug 8, 12:04 AM CDTSpecial Weather StatementICTHarper26 min
Aug 8, 12:14 AM CDTSpecial Weather StatementICTSumner31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.